MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, EU; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, EU; VENTRICULAR (ASSISST) BYPASS
Model Number 106762
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a controller fault was confirmed via log file analysis.The heartmate ii system controller (serial #: (b)(4)) was not returned for analysis; however, log files were submitted for review spanning approximately 3 days ((b)(6) 2018, (b)(6) 2020 ¿ (b)(6) 2020 per timestamp).From (b)(6) 2020 at 21:20:25 ¿ 21:41:41, there were intermittent time base controller faults.These events did not trigger yellow wrench advisory alarms and would clear on their own.There were no other notable alarms in the log file.Additional information communicated on 18feb2021 indicated that the heartmate ii system controller (serial #: (b)(4)) would not be returning for analysis.The root cause of the reported event was unable to be conclusively determined in this analysis.Heartmate ii instructions for use section 7 entitled ¿alarms and troubleshooting¿ and heartmate ii patient handbook section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including controller fault alarms.Heartmate ii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate ii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for, maintain, and store the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed and the records revealed the heartmate ii system controller (serial#: (b)(4)) was manufactured in accordance with manufacturing and qa specifications.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that on (b)(6) 2020 the patient had multiple icd defibrillation shocks due to multiple arrhythmias (combination of ventricular tachycardia and ventricular fibrillation).The patient became unconscious and emergency services provided cpr and external defibrillation to stabilize heart rhythm.The patient was transferred to the local emergency room where a controller fault alarm occurred.The controller was exchanged to the backup and no other active alarms occurred.The patient was connected to an ungrounded power module patient cable after multiple pump stops occurred due to short-to-shield damage of the driveline cable.The primary controller log file confirmed a pump stop at 14:46 with no further record.The backup controller log file showed multiple pump stops due to short-to-shield events.After connecting to the ungrounded patient cable there were no further issues.Ramp test confirmed adequate left ventricle unloading with lvad inflow cannula in sub-optimal position.The patient was extubated and there were no adverse consequences due to the event.The vad team decided to adjust speed and fluid balance to enlarge lvedd and limit potential contact of inflow with left ventricle wall.An electrophysiology investigation was planned.Due to previously confirmed short-to-shield event, new x-rays and driveline x-rays were performed which confirmed external driveline damage and did not exclude internal damage.Due to another pump stop event, the patient underwent a pump exchange on (b)(6) 2021.Further review of the log file for the backup controller revealed controller faults along with lower than expected 14v bus/rsoc voltages while the backup controller was connected to the power module.

Brand Name
HEARTMATE II SYSTEM CONTROLLER, EU
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key11392132
Report Number2916596-2021-00911
Device Sequence Number3384052
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/15/2021
Device Model Number106762
Device Catalogue Number10005080
Device Lot Number6545778
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2021
Initial Report FDA Received Date03/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1